Michigan, 2014Damaging Wind in Michigan, June 28, 2014
June 28, 2014 · NWS GRR · 1 event in 1 county or zone
Several trees were blown down on and around Gun Lake and a few other areas of Barry county as a result of an isolated severe storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several trees were blown down on and around Gun Lake and a few other areas of Barry county as a result of an isolated severe storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 28, 2:40 PM EST, 21 minutes earlier.
Area forecast discussion, Jun 28, 2:40 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT SAT JUN 28 2014
LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE
.SYNOPSIS...
ISSUED AT 340 PM EDT SAT JUN 28 2014
A WARM AND HUMID AIR MASS WILL REMAIN IN PLACE INTO MONDAY NIGHT.
THE WARM AND HUMID AIR WILL BRING PERIODIC SHOWER AND THUNDERSTORM
CHANCES. HIGH TEMPERATURES WILL CONTINUE TO PUSH WELL INTO THE 80S
SUNDAY AND MONDAY AHEAD OF A COLD FRONT THAT SWEEPS THROUGH MONDAY
NIGHT. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST MONDAY NIGHT.
COOLER AND DRIER AIR WILL SETTLE INTO THE GREAT LAKES REGION FOR THE
MIDDLE TO END OF NEXT WEEK.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 340 PM EDT SAT JUN 28 2014
MAIN CONCERNS THROUGH THE SHORT TERM PERTAIN TO THUNDERSTORM CHANCES
AND THREAT FOR SEVERE WEATHER. PERIODS OF SHOWERS AND STORMS ARE
EXPECTED THROUGH THE SHORT TERM...CENTERED ON PEAK HEATING THIS
EVENING AND AGAIN SUNDAY. STORMS INTO MONDAY MAY BE MORE
CONCENTRATED TOWARDS MONDAY NIGHT ALONG AND AHEAD OF THE COLD FRONT.
AS FOR THIS EVENING...MODERATE INSTABILITY WILL COMBINE WITH WEAK
SHEAR TO CREATE PULSE THUNDERSTORMS. THE STORMS ARE BEING AIDED
THOUGH BY A SHORTWAVE LIFTING NORTHEAST THROUGH THE AREA. POCKETS OF
SEVERE STORMS CANNOT BE RULED OUT THIS EVENING AND WE WILL BE
MONITORING CORES ALOFT IN THE STRONGEST STORMS WITH THE POTENTIAL
FOR MARGINAL SEVERE WIND/HAIL ASSOCIATED WITH CORE COLLAPSES.
STORMS SHOULD TEND TO BECOME MUCH LESS NUMEROUS OVERNIGHT WITH A
DECREASE IN INSTABILITY AND THE LACK OF SIGNIFICANT FORCING FEATURES.
ON SUNDAY...ANOTHER SHORTWAVE IS FORECAST TO SWING THROUGH THE
AREA...BUT IT COMES THROUGH A LITTLE EARLIER IN THE DAY AHEAD OF
PEAK HEATING. THIS MAY TEND TO MODULATE THE COVERAGE OF CONVECTION
DOWN JUST A BIT. STILL EXPECTING A DECENT AMOUNT OF CONVECTION
THOUGH GIVEN A SPIKE IN INSTABILITY ONCE AGAIN. BULK SHEAR INCREASES
A BIT ON SUNDAY INTO THE 20-30 KNOT RANGE...SO SOME STORMS WILL
LIKELY BE STRONG TO MARGINALLY SEVERE AGAIN.
MONDAY INTO MONDAY NIGHT IS THE HIGHEST CONCERN FOR SEVERE WEATHER
IS THIS IS THE TIME FRAME THAT THE MAIN UPPER WAVE WILL BE NOSING
INTO THE AREA. AT THIS POINT...THE THREAT FOR STORMS LOOKS TO BE
BEYOND PEAK HEATING INTO THE OVERNIGHT HOURS OF MONDAY NIGHT. THAT
SAID...DYNAMICS WILL BE FAIRLY STRONG IN TERMS OF WIND FIELDS AT
850MB AND 500MB/S WHICH WILL COMBINE WITH PWATS OVER 2.00 INCHES.
CONVECTION MONDAY AFTERNOON UPSTREAM WILL BE CRITICAL IN REGARD TO
OUR SEVERE THREAT HERE IN WESTERN LOWER MI. IF THE STORMS UPSTREAM
HOLD OFF UNTIL PEAK HEATING THE DYNAMICS IN PLACE WILL LIKELY BE
STRONG ENOUGH FOR SEVERE POTENTIAL EVEN INTO MONDAY NIGHT. WILL BE
MONITORING MONDAY AFTERNOON INTO MONDAY NIGHT AS A TIME FRAME OF
CONCERN FOR SEVERE STORMS.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 340 PM EDT SAT JUN 28 2014
A COOLER AND LESS HUMID AIR MASS SHOULD ARRIVE FOR MID WEEK AND LAST
INTO THE HOLIDAY WEEKEND. FOR THE MOST PART EXPECT DRY WEATHER
THROUGH THE LONG TERM...HOWEVER THE SURFACE FRONT MAY STILL BE
CROSSING THE SE CWA EARLY TUESDAY MORNING FOR A FEW SHOWERS/STORMS.
THEN THE UPPER TROUGH COMES THROUGH TUESDAY AFTERNOON AND EVENING.
BEST MOISTURE WITH THIS FEATURE STAYS ACROSS CENTRAL LOWER...WHERE A
FEW SHOWERS WILL BE POSSIBLE.
THE PERIOD FROM WEDNESDAY THROUGH THE NIGHT OF THE FOURTH IS
EXPECTED TO BE MAINLY DRY. A H8 THERMAL TROUGH COMES BY ON THURSDAY
WHEN RELATIVE COOL AIR FOR THIS TIME OF YEAR ONLY PRODUCES DAYTIME
HIGHS OF 70 TO 75. TEMPS SHOULD SLOWLY MODERATE FROM THERE INTO THE
HOLIDAY WEEKEND.
BY SATURDAY WE SHOULD BE SEEING RETURN FLOW OVER THE REGION WITH A
WARM FRONT ACROSS CENTRAL LOWER. WILL CARRY CHC POPS BUT JUST FOR
CENTRAL LOWER.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 132 PM EDT SAT JUN 28 2014
VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. INSTABILITY HAS
INCREASED OVER THE AREA EARLY THIS AFTERNOON AND THE SCATTERED
THUNDERSTORMS WILL DOT THE LANDSCAPE THROUGH THE REST OF THE
AFTERNOON. THE LAKESHORE AREA SHOULD BECOME STABLE BY EARLY
EVENING...SO ENDED THE RISK OF THUNDER AT MKG BY 01Z...BUT KEPT
THE RISK OF STORMS GOING FOR THE INLAND TAFS UNTIL 04-05Z. THE
RISK OF STORMS DOES NOT END BUT THEY SHOULD BECOME MORE ISOLATED
AND THEREFORE LEFT THEM OUT OF THE FORECAST AFTER 05Z.
CEILINGS SHOULD TREND DOWNWARD AFTER MIDNIGHT AND COULD REACH THE
MVFR RANGE ACROSS SW MI. ALSO WITH HIGHER DEWPOINTS MOVING
IN...EXPECT VSBYS MAY DROP TO MVFR TOO LATE TONIGHT IN HAZE.
INSTABILITY WILL INCREASE AGAIN ESPECIALLY INLAND TOWARD MID DAY
SUNDAY. HAVE VCTS FOR MOST OF THE INLAND TAFS ONCE AGAIN AFTER 15Z.
&&
.MARINE...
ISSUED AT 340 PM EDT SAT JUN 28 2014
MAIN FOCUS IN MARINE WILL CONTINUE TO BE FOG POTENTIAL IN THE NEAR
TERM AND THEN BEACH HAZARDS AND WAVES AS WE HEAD INTO MONDAY.
FOG POTENTIAL WILL CONTINUE AS HIGH DEW POINT AIR IS BEING ADVECTED
OUT OVER LAKE MICHIGAN. WINDS HAVE BEEN SOMEWHAT OFF SHORE THOUGH
AND THIS WILL CONTINUE TONIGHT INTO SUNDAY. THE FLOW BECOMES MORE
SOUTH AND SOUTHWEST SUNDAY NIGHT INTO MONDAY WHICH IS WHEN OUR FOG
THREAT MAY INCREASE SUBSTANTIALLY. MONDAY NIGHT JUST AHEAD OF THE
FRONT MAY BE THE TIME OF THE THICKEST FOG.
REGARDING WAVES...WINDS REMAIN OF A WARM VARIETY WHICH DOES NOT MIX
WELL DOWN TO THE LAKE SURFACE GIVEN COOL AIR TEMPS OUT OVER THE MID
LAKE. WINDS AND WAVES WILL LIKELY BE KEPT BELOW ADVISORY LEVELS
DESPITE A TIGHTENING GRADIENT THROUGH SUNDAY NIGHT. MONDAY IS THE
REAL TIME OF CONCERN AS THE GRADIENT REALLY TIGHTENS UP AND WE MAY
PUSH WINDS AND WAVES TO SCA CRITERIA. THREAT IS THERE FOR 3-5
FOOTERS ON MONDAY WHICH COULD BE OUR FIRST BEACH HAZARDS DAY OF THE
SWIM SEASON.
&&
.HYDROLOGY...
ISSUED AT 340 PM EDT SAT JUN 28 2014
NO SIGNIFICANT CHANGES IN THINKING REGARDING HYDRO THE NEXT COUPLE
DAYS. STILL EXPECTING ROUNDS OF STORMS THROUGH MONDAY NIGHT WITH
TORRENTIAL RAINS POSSIBLE WITH ANY STORMS GIVEN VERY HIGH
PRECIPITABLE WATER VALUES. ONE TO TWO INCH PER HOUR RAINS ARE VERY
POSSIBLE. THAT SAID...THE RAIN WILL BE CONVECTIVE IN NATURE AND MOST
LIKELY WILL NOT COVER ENTIRE RIVER BASINS. THE BEST CHANCE FOR HEAVY
RAIN WILL COME MONDAY AFTERNOON INTO MONDAY NIGHT AS THE HIGHEST
MOISTURE CONTENT IS POOLED ALONG AND AHEAD OF THE FRONTAL BOUNDARY.
LOCALIZED FLOODING IS POSSIBLE WHERE STORMS PERSIST OR TRAIN OVER
THE SAME AREAS THE NEXT COUPLE DAYS.
RIVERS REMAIN ELEVATED FROM RAIN OF THE LAST COUPLE WEEKS AND WE
WILL BE MONITORING SITES HEADING TOWARD ADVISORY WITH THE UPCOMING
RAIN. MAPLE RAPIDS FOR INSTANCE IS ALREADY CLOSE TO ADVISORY STAGE.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...JK
AVIATION...JK
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Jun 28, 11:45 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT SAT JUN 28 2014
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1245 PM EDT SAT JUN 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE HIGHEST
CONCENTRATION OF STORMS WILL BE BETWEEN 200PM AND MIDNIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF WINDS TO AROUND 45 MPH...HAIL TO
NEAR THREE QUARTERS OF AN INCH IN DIAMETER...HEAVY DOWNPOURS AND
LIGHTNING. STORM MOVEMENT WILL BE TO THE NORTH AT 20 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. THE STORMS
ON MONDAY NIGHT COULD BE SEVERE WITH HIGH WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY EVENING.
LMZ844>849-291015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1245 PM EDT SAT JUN 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OUT OVER LAKE MICHIGAN THIS AFTERNOON
AND EVENING. LIGHTNING WILL BE THE BIGGEST THREAT TO MARINERS. AREAS
OF DENSE FOG ARE POSSIBLE BOTH THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. THE STORMS
ON MONDAY NIGHT COULD BE SEVERE WITH HIGH WINDS AND LARGE HAIL.
OSTUNO
In the hours before
Special weather statement, Jun 28, 2:15 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT SAT JUN 28 2014
MIZ058-059-065>067-072-073-282015-
BARRY-CALHOUN-CLINTON-EATON-INGHAM-IONIA-KALAMAZOO-
315 PM EDT SAT JUN 28 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AURELIUS TO KALAMO
TO PORTAGE...MOVING NORTH AT 15 MPH.
PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LANSING... HASTINGS... MASON...
RICHLAND... NASHVILLE... GRAND LEDGE...
PORTLAND... DEWITT... LACEY...
POTTERVILLE... HOLT... DIMONDALE...
VERMONTVILLE... BANFIELD... HICKORY CORNERS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4209 8563 4242 8556 4243 8554 4254 8554
4290 8493 4288 8436 4278 8436 4277 8432
4244 8439 4246 8503
TIME...MOT...LOC 1914Z 189DEG 13KT 4254 8449 4256 8501
4225 8552
63Thunderstorm Wind, Barry
- When
- June 28, 3:01 PM EST to 3:16 PM EST
- Where
- Barry County, 1.02 mi W of Yankee Spgs to 1.23 mi NE of Hastings Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 42.620, -85.470
Several trees were blown down around Gun Lake and other portions of Barry county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, June 28 to 30, 20141 injured · $5.4 million · 56 kt wind · 19 events
- Flooding in North Dakota, June 28 to 30, 2014$2.1 million · 7 events
- Flood and Damaging Winds in Wisconsin, June 28, 2014$181,000 · 63 kt wind · 13 events
- Flash Flooding and Damaging Winds in Missouri, June 28 to 29, 20145 injured · $31,000 · 56 kt wind · 7 events
- Lightning Strike in Michigan, June 28, 20146 injured · 1 event
- Hail and Damaging Winds in Mississippi, June 28, 2014$40,000 · 57 kt wind · 12 events
- Tornado and Damaging Winds in Oklahoma, June 28, 2014$52,000 · EF0 · 4 events
- Flash Flooding in Pennsylvania, June 28, 2014$40,000 · 4 events
- Tornado in Texas, June 28, 2014$45,000 · EF0 · 1 event
- Damaging Wind in Iowa, June 28, 2014$20,000 · 60 kt wind · 1 event
- Damaging Winds in Oklahoma, June 28, 2014$3,000 · 62 kt wind · 14 events
- Flash Flooding and Flooding in Kansas, June 28, 201461 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520524.